Dad has GP appointment - some info required to be armed!

Hi folks. My dad has PA and has been dreadfully poorly since been given Amoxicillin for a chest infection - now on his knees with exhaustion - this from a man who a few months ago was walking 5 miles per day with is greyhound! He has started with neurological symptoms in the last couple of weeks - tremors in his hand, shooting back pain etc. We have a GP appointment tomorrow - am I right in saying that the BNF guidance for PA with neurological symptoms is 1mg every two days till symptoms no longer improving, then 1mg every 1-2 months? Is there anything else I should be saying?

16 Replies

  • yes you are right - doesn't mean you will get it for your dad. let us know.

  • Likely to be quite difficult as I presume that your father was receiving B12 maintenance doses before he had the amoxicilin, so likely that the doctor is not going to be prepared to entertain the possibility that B12 is actually involved in your father's current symptoms. Its also possible that there may be other things going on as well as B12 and they'll probably try looking at those first.

  • Hi,

    I have read that some antibiotics can lead to B12 deficiency

    I think antibiotics can disrupt gut bacteria and I think some gut bacteria produce B12.

    If you have time before your appt it might be helpful to read "BCSH Cobalamina and Folate guidelines page 8 has details of UK B12 treatment.


    B12 books

    What You Need to Know About Pernicious Anaemia and Vitamin B12 Deficiency by Martyn Hooper

    Could It Be B12 by Sally Pacholok and JJ. stuart

  • " I think some gut bacteria produce B12." Yes, but that past the part of the bowel that absorbs it, so not much use.

    Neomycin could be yes, according to literature, not amoxi

  • That is me back from the GP with dad. Totally dismissed by B12 concerns (despite the hospital consultant who did his urostomy operation saying yesterday that they have lots of patients who have severe PA as the operation disturbs the bowel where absorption normally takes place). The doctor said that a blood test he did on dad showed another infection and he has put him on a high strength antibiotic (also on the Maryland University list as causing depletion of B12) but my dad has no more fight in him and is just going to do what the GP says ... it is breaking my heart but GP feels I am in denial and looking for an 'easy' solution rather than facing the fact that his symptoms are more indicative of lung and heart issues!

  • :( You can't insist or ask the hospital consultant for help? Ask him to test it?

  • He only sees the urology consultant every 12 months unfortunately. The GP said that the FBC they did 2 months ago showed no sign of anaemia so he won't test it again. He will have to wait till end of September when he is due to get his next one ... wanted dad to come and have his blood tested privately but he is too tired out with it all and doesnt want to be bothered with anything else. Thank you all for your help - it is such a blessing to have you all at the other end of the internet!

  • Give the GP some scientific info that anaemia does not have to be present. But, reading Gambits asnwer: does he already get B12 or not? If so, then just add some yourself with good sublinguals/nose spray. (and tell the doc) If not, insist, insist, insist. I always say that a B12 deficiency is a course in assertiveness. It's a shame (understatement) that it is, but it is..

  • I did say that anaemia does not always present with B12 but he just dismissed me. Will try dad again with the B12 lozenges (to supplement the B12 shot he gets every 3 months) or the nose spray when he is in a better frame of mind - he is is danger of falling out with me if I go on about it any more - he just hasn't the heart for it just now! Thanks again.

  • aah now I get it. Then there's no point in trying to convince the GP. Just give him the good nose spray or sublinguals (if he take them really sublingual) Tell him he'll feel much better , but yes, time the conversation. I can so understand he's tired of it all...

    And try and get the bloodresults cause there might be other stuff low like iron and folate. Goodluck and I hope he'll feel better soon.

  • sorry to hear that.

    If your father is receiving B12 shots then the concerns about the effect of the urostomy on the ileum are a bit irrelevant as you father is no longer using the ileum to absorb B12 from his diet - but getting it from the shots.

    The symptoms of B12 deficiency are very similar to those of numerous other conditions and looking at other possibilities is a good thing, and the infection that he has obviously needs to be dealt with.

    You could try topping up your father's B12 levels to see if that works rather than feeling that more frequent injections are the only solution. There are various ways of supplementing - sublingual tabs and sprays, nasal sprays, skin patches. Some people even find that using very high oral doses can be effective as 1% of B12 is actually absorbed outside the ileum. However, it would probably be best to leave this until the antibiotics have had a chance to do their stuff and see how he is then.

    I know it is really difficult - I had huge problems with my mother last year - cancer of womb, ear infections and her behaviour was really erratic (had to call out security at the local hospital to find her when she wandered off at an outpatients appointment). Everything was put down to her diabetes and poor blood-sugar control ... though having been on metformin for years I was sure there was something going on with her B12 levels - I was lucky that her GP listened shortly but wasn't told that she had been put on B12 - had to find out from looking through here medical notes from district nurse (as they are now administering her insulin) when her behaviour started to get really odd again. I have a problem whereby I need to keep my levels of B12 really high now and realised that it was similar for her. I find a nasal spray works really well for me - so started her using one. It's not going to cure everything but she now has a live-in carer who got concerned a few months later when mum started to be very sleepy and a little more erratic ... and turned out that the spray was empty - picked up quite quickly afterwards.

  • Thank you so much for the encouragement and hope ... so hard to see him like this - he has been so much over the past four years with cancer, bladder removal surgery and loosing my mum - I just want him to be well! Will broach it again with him when the antibiotics are done - he is so depressed I don't want to add to his burden.

  • Antibiotics can leave you feeling really low ... though would have to admit that I couldn't be sure if B12 was involved in that (think I mentioned it on an earlier post). The infection itself will be affecting him a lot as well.

    Do you think that loosing your mother might still be an issue in the background? Not clear how long ago it was. I know that my father's death affected me for years (though there was some B12 issues involved in that :)) Adjusting to life without a long standing partner can be extremely difficult - not sure how much he would get a chance to talk about his memories of your mum when she was alive - know it sounds odd but it might help if bereavement is part of the problem.

  • Have been looking at sprays - which do you recommend?

  • There are two good nasal sprays. Yuliv and Curesupport. Sublinguals would be an alternative. some people seem to do ok on normal sprays and also on patches, but I believe mostly next to injections and every 3 months is like no injections. From a scientific viewpoint nasal spray would be the best, then sublingual, the normal spray, then normal tablets.

  • Yuliv is the one that I use for my mother - but I also use some 'nasal drops' produced by detoxpeople - which work for me but they are a bit more tricky to use and use sesame oil rather than saline as the medium - started using them when the Yuliv wasn't available but find quite convenient and also gives me the option to use some methyl as well as hydroxo.

You may also like...